Allergy Community
New to Angioedema
About This Community:

This patient support community is for discussions relating to airbourne allergies, eye allergies, shots, anaphylaxis, asthma, children's allergies, hives, insect stings, rhinitis, sinuses, and allergies to drugs, foods, and pets.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

New to Angioedema

My son has always had major allergies, but we have never had issues with the food allergies, other than a couple of minor allergies to raw egg and tomatoes, diagnosed at age 3. My son took allergy shots twice a week for 9 years and really didn't see any relief from his allergy. From age 12 until 16 he did not receive the allergy shots. This year he began allergy shots again, at the advice of the new allergist we began seeing in May. He received about 4 rounds of the allergy shots between June and July 2011. Around the 1st week of July we had a first episode with lips swelling, tingling, persistant itching and redness throughout his body. We assumed it was something he had .eaten, but had never been bothered by this before. After the 2nd occurrence about 1.5 wk later, we decided not to get another allergy shot until after another visit with the allergist. Mid August 2011 we visited the allergist, by then there were about 4 occurrences of the swelling lips, itching, tingling and redness. Our allergist advised to continue the allergy shots, with 2 10mg Zyrtec at bedtime everynight.  Since then we have had 3 additional episodes with what was diagnosed as angioedema. Seems to be getting more frequent, lasting longer, and more severe symptoms, swelling in other areas(noticed in hands and arms now). Should I hesitate to continue the allergy shots against what the allergist advised, as it seems with more allergens we could expect more episodes? I would love to have some other options if there are any? Specialists, etc.....We began keeping a diary, hoping to identify possible food/environmental triggers. We are now carrying an epipen just in case this becomes more severe.Thanks for any input/advise/suggestions.
Related Discussions
4 Comments Post a Comment
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.
Understand your concern and anxiety. Allergic reactions can vary at any time, it can reduce or increase. How were his allergic symptoms between 12 to 16, when he did not receive the allergy shots? As, even after discontinuing the shots, he has shown symptoms. So, it is difficult to predict or advise. Continuous monitoring and therapy under the guidance of your allergy specialist may help to cure. If the present anti histamines are not very effective you can consult your doctor for long acting ones.

Hope this helped and do keep us posted.

Blank
Avatar_f_tn
Thank you and thanks for your response. The allergic episodes have increased since this last posted 5 days before with more of what I believe is chronic hives due to the nature and severity of the rashes we are seeing now. Today his school sent him home due to extended rash on his body, very very itchy and painful. This occurred sometimes yesterday around 5:00 p.m. and as of now 8:10 p.m. he is still in pain and continuing to breakout in several areas. I have contacted his dr for an appt, hopefully tomorrow a.m. Benadryl is not affecting the itching or rash at all. We've been taking every 4 hours without ANY relief. Seems to have gotten worse rather than better. We are past 24 hours of this as of now and he is extremely uncomfortable with no sleep at all lastnight. No breathing issues as he also has Chronic persistant asthma (allergy induced). From 12-16 while we did not receive any allergy shots, he still continued with some allergy symptoms, and although we did not feel enough to get back on the allergy shots, we did still continue to experience issues with his Asthma, so although we didnt think so, it is still possible that his allergies were a big problem for him. Seems his allergies are worse than they ever were before at this time.
Blank
Avatar_f_tn
Thank you and thanks for your response. The allergic episodes have increased since this last posted 5 days before with more of what I believe is chronic hives due to the nature and severity of the rashes we are seeing now. Today his school sent him home due to extended rash on his body, very very itchy and painful. This occurred sometimes yesterday around 5:00 p.m. and as of now 8:10 p.m. he is still in pain and continuing to breakout in several areas. I have contacted his dr for an appt, hopefully tomorrow a.m. Benadryl is not affecting the itching or rash at all. We've been taking every 4 hours without ANY relief. Seems to have gotten worse rather than better. We are past 24 hours of this as of now and he is extremely uncomfortable with no sleep at all lastnight. No breathing issues as he also has Chronic persistant asthma (allergy induced). From 12-16 while we did not receive any allergy shots, he still continued with some allergy symptoms, and although we did not feel enough to get back on the allergy shots, we did still continue to experience issues with his Asthma, so although we didnt think so, it is still possible that his allergies were a big problem for him. Seems his allergies are worse than they ever were before at this time.
Blank
Avatar_dr_f_tn
Hello and hope you are doing well.

Understand your predicament and sympathize with you. Looks like the Benadryl is insufficient to control the symptoms.  Double conventional doses of non sedating antihistamines like cetrizine and loratidine may be needed to get symptoms under control. Sedating antihistamines such as Chlorphenamine or Hydroxyzine can be used at night. Though short courses of steroids are given for more severe symptoms. If the symptoms persist, then you can consult an immunologist. He may start with immunosuppressive drugs.

Local measures like ice packs and antipruritic lotions are helpful. You can apply mild steroid creams like dermacort on the hives. Also, he can take vitamin C as a supplement.
Also mam, an Epi-Pen may be necesary.  This is required if he experiences any kind of respiratory system symptom including swelling tongue, swelling throat, and shortness of breath as these are life threatening.

Hope this helped and do keep us posted.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Allergy Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
Top Asthma & Allergy Answerers
746512_tn?1388811180
Blank
Tammy2009
Calgary, AB
Avatar_f_tn
Blank
evewisewoman
Toronto, ON
612551_tn?1247839157
Blank
Jerry_NJ
NJ
363281_tn?1353103243
Blank
SassyLassie
Hanmer Springs, New Zealand